Alert archive / Montana / Wind Advisories in 2020

Wind Advisory 3, NWS Billings, MT

January 10, 2020Park County, Stillwater County, Sweet Grass County, Montana

NWS Billings, MT issued this wind advisory at Jan 10, 2020, 4:05 AM MST for Park County, Stillwater County, Sweet Grass County, Montana. It took effect at Jan 10, 2020, 2:00 PM MST. It was in force for 20 hr.

The area

The counties it named.

The facts

Issued
Jan 10, 2020, 4:05 AM MST (11:05 UTC)
In effect from
Jan 10, 2020, 2:00 PM MST
Expired
Jan 11, 2020, 9:33 AM MST
In force
20 hr
Issued by
NWS Billings, MT

Counties Park County, MT, Stillwater County, MT, Sweet Grass County, MT

The radar

The Billings radar (KBLX), 107 km from the middle of the area, began a volume at 11:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 11.1 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2020-01-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2020-01-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
689 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
-28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

757 
WWUS75 KBYZ 101105
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
405 AM MST Fri Jan 10 2020

MTZ065-066-111115-
/O.NEW.KBYZ.WI.Y.0003.200110T2100Z-200111T1800Z/
Livingston Area-Beartooth Foothills-
Including the cities of Livingston, Fishtail, and McLeod
405 AM MST Fri Jan 10 2020

...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 11 AM MST
SATURDAY...

* WHAT...Southwest winds 35 to 45 mph with gusts up to 65 mph
  expected.

* WHERE...Livingston Area and Beartooth Foothills.

* WHEN...From 2 PM this afternoon to 11 AM MST Saturday. Strongest
  winds tonight. 

* IMPACTS...Dangerous crosswinds for high profile vehicles and
  those pulling trailers.  

* ADDITIONAL DETAILS...The high winds will cause areas of blowing
  snow tonight which may limit visibility to a half mile or less at
  times. This may cause significant travel difficulty in the 
  Livingston vicinity on I-90. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Check the latest road reports before traveling
through the area as road detours or closures are possible.  

Additional graphics for this hazard can be found at
http://www.weather.gov/billings

$$
3 follow-up statements
041 
WWUS75 KBYZ 102039
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
139 PM MST Fri Jan 10 2020

MTZ065-066-111800-
/O.CON.KBYZ.WI.Y.0003.200110T2100Z-200111T1800Z/
Livingston Area-Beartooth Foothills-
Including the cities of Livingston, Fishtail, and McLeod
139 PM MST Fri Jan 10 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST SATURDAY...

* WHAT...Southwest winds gusting up to 65 mph.

* WHERE...Livingston Area and Beartooth Foothills.

* WHEN...Until 11 AM MST Saturday. Strongest winds tonight.

* DANGEROUS CROSSWINDS...The high winds will cause very difficult
  travel for high profile vehicles and those pulling trailers.

* BLOWING SNOW...The high winds will cause areas of blowing snow
  which may limit visibility to a half mile or less at times.
  Drifting and slick roads are also possible, causing significant
  travel difficulty in the Livingston vicinity on I-90.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Check the latest road reports before traveling
through the area as road detours or closures are possible.

Additional graphics for this hazard can be found at 
http://www.weather.gov/billings

$$
219 
WWUS75 KBYZ 110947
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
247 AM MST Sat Jan 11 2020

MTZ065-066-111800-
/O.CON.KBYZ.WI.Y.0003.000000T0000Z-200111T1800Z/
Livingston Area-Beartooth Foothills-
Including the cities of Livingston, Fishtail, and McLeod
247 AM MST Sat Jan 11 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THIS MORNING...

* WHAT...Southwest winds gusting up to 65 mph.

* WHERE...Livingston Area and Beartooth Foothills.

* WHEN...Until 11 AM MST Saturday. Strongest winds early this
  morning.

* DANGEROUS CROSSWINDS...The high winds will cause very difficult
  travel for high profile vehicles and those pulling trailers.

* BLOWING SNOW...The high winds will cause areas of blowing snow
  which may limit visibility to less than a mile at times.
  Drifting and slick roads are also possible, causing travel 
  difficulty in the Livingston vicinity on I-90.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Check the latest road reports before traveling
through the area as road detours or closures are possible.

Additional graphics for this hazard can be found at
http://www.weather.gov/billings

$$
537 
WWUS75 KBYZ 111633
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
933 AM MST Sat Jan 11 2020

MTZ065-066-111745-
/O.CAN.KBYZ.WI.Y.0003.000000T0000Z-200111T1800Z/
Livingston Area-Beartooth Foothills-
Including the cities of Livingston, Fishtail, and McLeod
933 AM MST Sat Jan 11 2020

...WIND ADVISORY IS CANCELLED...

Wind speeds have weakened over the past few hours and are expected
to remain below advisory levels. Therefore the wind advisory has
been cancelled. 

Additional graphics for this hazard can be found at
http://www.weather.gov/billings

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this wind advisory went out at Jan 10, 3:51 AM MST, 14 minutes earlier.

Area forecast discussion, Jan 10, 3:51 AM MST, 14 minutes before
Area Forecast Discussion
National Weather Service Billings MT
351 AM MST Fri Jan 10 2020

.DISCUSSION...

Today through Saturday...

Many areas of the forecast area have picked up light snow since
last evening on the order of an inch or two, with perhaps up to 3
inches in some foothill locations. Radar and satellite indicated
snow was diminishing and pushing southeast, but some areas of
light snow showers were still re-developing in our NW zones near
the Snowies and moving southeast.

Upper trough is making its way across our region at this time.
The trough axis at 2 AM was over south central Montana sliding
slowly east/southeast. The cold air aloft with the trough was
resulting in decent lapse rates and instability over our west.
Thus, while the main upper dynamics were pushing east, we still
had some areas of light snow lingering in the western zones from
Judith Gap to the Absaroka Range. Will linger the snow in the
south and east a little later than models indicate, but measurable
snow or impacts from this lingering activity will be minimal.
Therefore, we will cancel some of the winter weather advisories
from Billings westward.

Today then looks mostly dry with the most significant weather
impact being a lee side surface trough developing rather quickly
in the afternoon. This will lead to increasing winds at
Livingston and Nye. Gusts will likely exceed 50 mph in these
locations, and probably peak at times over 60 mph. Some blowing
snow is a good possibility as well. The winds will continue
through Friday night and into Saturday before gradually backing
off by Saturday afternoon. We will go ahead and issue a wind
advisory for these locations. Significant travel issues are
possible on I-90 in the Livingston area. The gradient does appear
to favor the gaps at Livingston and Nye and not so much for Big
Timber, so we will leave Big Timber highlight free.

Look for some snow in the high country tonight and Saturday as
Pacific moisture pushes through on westerly flow. Some flurries or
light snow may also track over our lower elevations Saturday, but
little if any impacts are expected from this. Temps on Saturday
will be warmer due to the downslope westerly flow ranging from
mid 30s west to mid 20s east. BT

Saturday night through Thursday...

The main question in the extended is what the exact timing of
arrival of the coldest air. The consensus is still that Sunday
will be the transition day as the arctic air makes it into the
area. The ECMWF is still the slowest solution, waiting until
Monday, while the CMC and GFS are both bringing it in on Sunday.
Over the last day has seen the means warm a degree or two, so have
some slightly warmer temps in the forecast. However, still have
trended cooler than the NBM based on how abrupt of a pattern
change this will be.

It still looks like Tuesday and Wednesday will be the coldest
days. Highs will likely struggle to get to zero degrees, and lows
will be teens and twenties below. There will be off and on
snowfall especially early in the week, but in general it will be
light and not highly impactful. By the end of the week, there is
a trend that temperatures could moderate some, but how much is
uncertain. Reimer

&&

.AVIATION...

Low clouds and snow will decrease from west to east this morning
with areas of MVFR to IFR flight conditions. Mountains will be
obscured at times. Look for decreasing clouds through the day at
most locations with VFR prevailing by 18Z. Winds will increase in
the foothills late today, with high winds at KLVM tonight through
Saturday morning. Areas of blowing snow may also impact KLVM and
nearby locations. BT
&&

.PRELIMINARY POINT TEMP/POPS...

    Tdy Sat     Sun     Mon     Tue     Wed     Thu
-------------------------------------------------------
BIL 029 020/036 020/027 007/010 907/901 914/001 910/005
    2/S 21/E    12/S    14/S    24/S    32/S    11/E
LVM 030 025/034 021/029 013/017 902/007 912/009 904/014
    2/S 32/S    22/S    35/S    24/S    41/B    12/S
HDN 028 017/037 018/027 007/013 908/001 913/002 909/008
    3/S 22/S    12/S    13/S    23/S    31/B    11/E
MLS 022 015/034 015/022 003/011 912/903 918/904 914/005
    0/U 22/S    11/E    03/S    22/S    21/I    01/B
4BQ 022 014/032 017/027 008/020 908/004 914/001 911/008
    3/S 01/E    11/E    01/E    22/S    21/B    11/E
BHK 018 009/026 012/023 003/013 912/901 918/904 916/003
    0/B 02/S    11/E    02/S    21/I    31/I    11/B
SHR 026 012/034 017/030 009/022 906/009 913/006 907/015
    4/S 02/S    12/S    01/E    12/S    21/B    11/E

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory in effect until 9 AM MST this morning
      FOR ZONES 29-56-57-138-169>171-173-235.
     Wind Advisory in effect from 2 PM this afternoon to 11 AM MST
      Saturday FOR ZONES 65-66.
WY...Winter Weather Advisory in effect until 9 AM MST this morning
      FOR ZONES 198-199.

&&

weather.gov/billings
Hazardous weather outlook, Jan 9, 2:55 PM MST, 13 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
255 PM MST Thu Jan 9 2020

MTZ029>034-036-037-040-042-056>058-063>068-138-139-141-169>173-228-
235-WYZ198-199-102200-
Musselshell-Treasure-Northern Rosebud-Custer-Fallon-
Northern Stillwater-Powder River-Carter-Northern Park-
Golden Valley-Red Lodge Foothills-Northern Big Horn-
Southern Rosebud-Judith Gap-Paradise Valley-Livingston Area-
Beartooth Foothills-Absaroka/Beartooth Mountains-Crazy Mountains-
Southern Big Horn-Southeastern Carbon-Northern Sweet Grass-
Bighorn Canyon-Northern Carbon-Pryor/Northern Bighorn Mountains-
Melville Foothills-Northeastern Yellowstone-Southern Wheatland-
Southwestern Yellowstone-Northeast Bighorn Mountains-
Sheridan Foothills-
255 PM MST Thu Jan 9 2020

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.

* WHAT...Bitterly cold temperatures and periods of snow.

* WHERE...Across the region.

* WHEN...Sunday through Wednesday, and perhaps all of next week.

* ADDITIONAL DETAILS...This will be a significant cold snap with
  dangerously cold temperatures. Highs may stay below zero Monday
  through Wednesday, with wind chills well below zero. Periods of
  snow are also expected, with generally light accumulations.
  Please prepare now for prolonged cold temperatures, and keep an
  emergency supply kit in your home and vehicle.

* ADDITIONAL HAZARD CONCERNS...A period of strong southwest winds
  will impact Livingston and Nye from late Friday to early
  Saturday. Gusts to 60 mph are expected. Strong winds may also
  cause some blowing and drifting snow, along with reduced
  visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.

&&

Nearby

Wind Advisories in Montana, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.